Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 188, NWS Bismarck, ND

August 11, 2019Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2019, 3:33 PM MDT for Adams County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2019, 3:33 PM MDT (21:33 UTC)
Expired
Aug 11, 2019, 4:15 PM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Adams County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 11, 2:02 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 259 PM CDT Sun Aug 11 2019

A severe thunderstorm threat exists for far southwest North
Dakota this afternoon and evening with large hail, damaging wind
gusts, and a nonzero tornado chance possible. Additionally, heavy
rainfall and several rounds of thunderstorms in the southwest to
south- central may cause a flash flooding concern overnight.

This afternoon, the synoptic pattern was characterized by a potent
shortwave rounding the Great Basin region with a 500mb speed max
pushing into the northern Rockies. Smaller impulses were detected on
water vapor imagery pushing over central Montana and northern
Wyoming. At the surface, pressure falls were noted in southern
Montana and northern Wyoming where cyclogenesis and convergent
upslope flow was ongoing. In north-central through southeast
North Dakota a surface high axis was in place. Widespread stratus
was detected on visible satellite imagery within the western and
southern peripheries of the surface high, extending from western
North Dakota through the James River Valley. In the southwest
through south-central, skies have been clearing with the
subsequent development of a cumulus field over the last several
hours.

A severe thunderstorm threat is expected to develop late this
afternoon and evening in southeast North Dakota. Surface dew
points in the low 60s beneath midlevel lapse rates of 7-7.5 C/km
will develop MLCAPE values in the 1000-2000 J/kg range. Strong
midlevel flow marked by 30-40 kts of effective bulk layer shear
will combine with this instability to create a potential severe
thunderstorm parameter space. With generally unidirectional
hodographs depicted in southwest ND forecast soundings, splitting
cells with eventual storm mergers will be likely. Thus the severe
threat at the moment seems to be contained mostly to our southeast
counties where initial cells may produce large hail and locally
damaging wind gusts before becoming congealed. Additionally given
strong deep layer shear, ML LCL's around or below 1000m, and
potential for discrete supercells...a tornado risk does exist. 0-1
km SRH is rather low, though the other ingredients is enough to
make it a risk worth highlighting.

This evening, thunderstorm coverage is expected to increase across
our southwest as the midlevel speed max exits the Rockies.
Thunderstorms are forecast to develop in central Montana and move
into the northwest counties by late this evening as well. By the
time of their arrival they will likely be clustered and elevated so
the severe risk further north is low. Heavy rain will be a concern
with thunderstorms tonight as PWAT values of 1.25" to over 1.5" will
continue to advect northward this evening. Widespread rainfall
totals of 1 to over 2 inches will be possible. In the southwest
where several rounds of convection are likely this evening and
tonight, the totals may be greater. HREF guidance indicates areas of
2 to 4 inches will be possible in the southeast to south-central
counties given multiple thunderstorm passages. That said, the lack
of a reinforcing mechanism to redevelop thunderstorms in one
location does tone down the flash flood threat some. Though storm
propagation should be fast enough to mitigate flash flooding
concerns, this will still need to be closely monitored especially
if a couple thunderstorms move over more populated areas.

Scattered showers and isolated non-severe thunderstorms will
continue through northern and eastern North Dakota early Monday
morning before dissipating by mid-day. While the midlevel low is
expected to briefly close off early Monday, guidance shows it
becoming more progressive through the day and begin to move
southeastward from northeast Montana through southeast North Dakota.
A relatively thin instability corridor ahead of an advancing surface
trough will pose a marginal severe threat Monday afternoon in the
central and southeast. This will be highly conditional on daytime
clearing and destabilization.

Lingering precipitation and cloud cover Monday will also lead to
cooler temperatures with highs in the 60s north and east to 70s
south and west expected.

.LONG TERM...(Monday night through Sunday)
Issued at 259 PM CDT Sun Aug 11 2019

The long term forecast period is highlighted by almost daily chances
for showers and thunderstorms with the active period continuing
through the weekend.

Monday evening the previously closed midlevel low rejoins the flow
and dives southeastward through the Dakotas, dragging an attendant
cold front through the area overnight. Pressure rises behind the
front may bring breezy overnight winds however the magnitude is
fairly uncertain given this occurring through the diurnal minimum
and boundary layer decoupling. Some lingering showers will be
possible Tuesday though the trend will be towards clearing with a
surface high developing beneath midlevel height rises. NAM/GFS MOS
guidance shows widespread high temperatures of mid 60s to around
70s likely Tuesday afternoon though the ECMWF has been a few
degrees warmer. NBM blend of upper 60s to around 70 captured this
well.

Wednesday through Friday, the synoptic pattern is characterized by
generally northwest flow aloft with daily chances for showers and
thunderstorms. Midlevel flow stays fairly strong through the period
so chances for severe weather in the region continue through the
week (though uncertain in coverage and location at the moment).

This weekend, ensemble and deterministic guidance has been
consistent in developing a strong northwest trough and tracking it
eastward through the weekend. While run to run details in wave
timing, return flow, etc have been inconsistent...ensemble guidance
in the CIPS analogs and GEFS plumes have shown some sort of signal
for higher chances of thunderstorms and possibly severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Aug 11 2019

IFR/MVFR stratus will persist through much of western and central
North Dakota through the day. Then, widespread showers and
thunderstorms are expected to move in from the west during the
late afternoon through the Monday morning hours. Very heavy
rainfall along with possibly large hail will be possible at any
site that experiences thunderstorms along with gusty winds.
IFR ceilings and visibilities likely again Monday morning as
rain/thunderstorms exit.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Aug 11, 2:13 PM MDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
313 PM CDT Sun Aug 11 2019

NDZ009-017>020-031>034-040>045-122015-
Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
313 PM CDT Sun Aug 11 2019 /213 PM MDT Sun Aug 11 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. A few storms
may be severe, with large hail up to half dollar size, gusty
winds, and heavy rain. Heavy rain may also lead to localized
flooding within flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of showers and thunderstorms on Monday. Severe
weather is not expected at this time.

Wednesday through Saturday will also have daily chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-010>013-021>023-025-035>037-046>048-050-051-122015-
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
313 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely tonight. Heavy rain will be possible
with these storms, which may lead to localized flooding within
flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Monday. Strong to marginally
severe storms are possible with quarter size hail and locally
damaging wind gusts to 60 mph the main threats.

Wednesday through Saturday will also have daily chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:53 PM MDTSpecial Weather StatementBISSlope37 min
Aug 10, 10:13 PM MDTSpecial Weather StatementBISAdams32 min
Aug 10, 10:49 PM MDTSpecial Weather StatementBISAdams26 min
Aug 11, 4:43 PM MDTSpecial Weather StatementBISAdams32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.